Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS North Platte, NE

October 1, 2017Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 4:07 PM MDT for Chase County, Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 4:07 PM MDT (22:07 UTC)
Expired
Oct 1, 2017, 4:45 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:29 PM MDTTSTM WND GST 605 Sw Champion, NE
Oct 1, 4:29 PM MDTHAIL 15 Sw Champion, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KLBF 012207
SVRLBF
NEC029-012245-
/O.NEW.KLBF.SV.W.0246.171001T2207Z-171001T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
407 PM MDT SUN OCT 1 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Chase County in southwestern Nebraska...

* Until 445 PM MDT

* At 407 PM MDT, a severe thunderstorm was located 12 miles southwest
  of Lamar, or 15 miles southeast of Holyoke, moving northeast at 15
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Lamar, Crete and Chase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorms can produce brief tornadoes and widespread 
significant wind damage. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. This storm may cause serious injury and significant 
property damage.

&&

A tornado watch remains in effect until 1000 PM MDT for southwestern
Nebraska.

LAT...LON 4056 10205 4065 10166 4035 10178 4035 10205
TIME...MOT...LOC 2207Z 238DEG 13KT 4042 10211 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
725 
WWUS53 KLBF 012220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
420 PM MDT SUN OCT 1 2017

NEC029-012245-
/O.CON.KLBF.SV.W.0246.000000T0000Z-171001T2245Z/
Chase NE-
420 PM MDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WESTERN CHASE COUNTY...

At 420 PM MDT, a severe thunderstorm was located 8 miles south of
Lamar, or 18 miles west of Imperial, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lamar, Crete and Chase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM MDT for southwestern
Nebraska.

LAT...LON 4056 10205 4065 10166 4035 10178 4035 10205
TIME...MOT...LOC 2220Z 245DEG 29KT 4045 10198 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:27 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 1, 2:27 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
327 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 327 PM CDT Sun Oct 1 2017

Strong forcing now moving into western Wyoming and Colorado per
water vapor imagery. This will quickly overspread western and
southwest Nebraska this evening, and expect rapid development of
thunderstorms along a pacific cold front that extends from west of
O'Neill to near Ogallala. This boundary will remain nearly
stationary this evening, and we will have to watch areas of
southwest Nebraska closely near the front for possible isolated
tornado development. Backed near surface flow will increase this
evening, and if a storm can remain discrete near the boundary,
parameters are decent for isolated tornado development. Recent runs
of the HRRR model suggests that many updrafts could limit the
potential for storms to remain discrete. This would pose more of a
wind and hail risk and less of a tornado threat. Front should clear
the area by midnight, with only a few lingering rain showers behind
the front.

Surface low pressure will deepen across eastern Colorado Monday,
which will stall the cold front just to our southeast during the
morning. The front will actually drift back northward into the
southeast portion of the area during the afternoon. Mid level
instability will begin to increase by late afternoon as warm air
advection and southerly low level jet increase. This will set the s
stage for a round of elevated strong thunderstorm activity Monday
night. As far as rainfall during the day Monday, expecting it to be
scattered at best, but cannot rule out with persistent mid level
warm air advection and isentropic lift through the day.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM CDT Sun Oct 1 2017

Both the NAM and GFS indicate the h850mb front will lift back north
toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce
strong moisture advection and the NAM indicates h800mb CAPE around
3000J/KG with strong shear aloft. The environment is generally post
frontal suggesting a high potential for elevated thunderstorms
capable of hail, perhaps large at times. The forecast carries a
definite POP for showers and thunderstorms. K-indices are expected
to rise into the upper 30s to lower 40s Celsius.

A similar situation develops Wednesday with a warm front lifting
back north in response to an approaching upper level wave. The
forcing at the lower levels is weaker suggesting a less widespread
rain event affecting areas south of highway 2.

The last potential rain event develops Thursday night and Friday as
the last of the upper level energy across the Wrn U.S. lifts east
through the Plains. The models have a large range of tracks for the
upper low and there has been a whole lot of wobbling day to day with
each model forecast.

Blended model data plus bias correction was the basis for the
temperature forecast. The coolest weather is expected Wednesday; the
result of 1030mb Canadian high pressure ridging southward through
the high plains. Highs in the 50s are expected area-wide Wednesday.
Otherwise highs in the 60s are expected until Saturday. Warmer
weather returns Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Oct 1 2017

A stormy late afternoon and evening is expected across western and
north central Nebraska. Expect thunderstorms to develop this
afternoon across the western high plains, and then move east
across the area this evening. Temporary MVFR conditions are likely
as the storms cross the area. Winds will be locally gusty to 40
kts as the storms pass as well. VFR and light winds are expected
by Monday morning all areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Oct 1, 2:46 PM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Oct 1 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Conditions will be favorable for strong to severe thunderstorms
across a large portion of western and north central Nebraska
this evening. The main area of concern for severe storms is south
of a line from Chambers, to Thedford, to Big Springs.

Large hail and damaging wind gusts will be the main hazards,
however a tornado cannot be ruled out especially along and south
of a line from Broken Bow, to Stapleton, to Ogallala

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms will be possible once again on Monday night. A few
strong storms with hail are possible along and south of a line
from Springview, to Mullen, to Big Springs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup38 min
Oct 1, 4:31 PM MDTSevere Thunderstorm WarningLBFCuster44 min
Oct 1, 4:37 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins38 min
Oct 1, 4:53 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan67 min
Oct 1, 5:09 PM MDTSevere Thunderstorm WarningLBFBlaine, Garfield, Holt, Loup, Rock66 min
Oct 1, 5:13 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Keith, Lincoln, Perkins47 min
Oct 1, 5:25 PM MDTSevere Thunderstorm WarningLBFCuster, Loup50 min
Oct 1, 5:38 PM MDTSevere Thunderstorm WarningLBFCuster52 min
Oct 1, 5:56 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.